Florida, 2015Hail in Florida, April 20, 2015
April 20, 2015 · NWS MLB · 1 event in 1 county or zone
Thunderstorms developed along the Treasure Coast in an unseasonably warm and unstable airmass. A storm over Jensen Beach became severe and produced quarter-sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along the Treasure Coast in an unseasonably warm and unstable airmass. A storm over Jensen Beach became severe and produced quarter-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 20, 9:35 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 20, 9:35 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT MON APR 20 2015
.DISCUSSION...
...STRONG TO ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND
EVENING...
LATEST RADAR AND LIGHTNING IMAGERY SHOWS SQUALL LINE OVER THE NRN
AND CENTRAL GULF SHIFTING EASTWARD OUT AHEAD OF WEAK FRONT MOVING
INTO THE SOUTHEAST STATES. TRACK ESTIMATES HAS THIS LINE NEARING THE
WEST CENTRAL FL COAST BY EARLY THIS AFT. MID/HIGH LEVEL DEBRIS
CLOUDS FROM THIS CONVECTION ALREADY MOVING ACROSS THE REGION WHICH
WILL LIMIT DAYTIME HEATING TODAY. HOWEVER SHOULD STILL SEE ENOUGH
FILTERED SUNSHINE FOR HIGHS TO REACH THE MID TO UPPER 80S INTO
EARLY/MID AFT. DECENT HEATING...DEEP MOISTURE AND MARGINALLY
FAVORABLE DYNAMIC SUPPORT FROM SUBTROPICAL JET MAY ALLOW THIS LINE
TO MAINTAIN ENOUGH STRENGTH TO HOLD TOGETHER AS IT INITIALLY MOVES
ONSHORE. THE POTENTIAL FOR STRONG TO ISO SEVERE WIND GUSTS WILL
ACCOMPANY THIS CONVECTIVE BAND AS IT MOVES TOWARD LAKE COUNTY AND I-
4 CORRIDOR. STORM PREDICTION CENTER HAS PLACED THIS REGION UNDER A
SLIGHT RISK IN THE LATEST DAY 1 UPDATE. IN ADDITION TO WIND...HAIL
UP TO QUARTER SIZE WILL ALSO BE A CONCERN AS MORNING SOUNDINGS SHOW
COOLER TEMPS ALOFT WITH -10 TO -12C AT 500MB.
IN ADDITION TO THIS LINE...HRRR/WRF MODELS SHOW ADDITIONAL SCT-NMRS
SHOWERS AND STORMS DEVELOPING OUT AHEAD OF THIS SYSTEM AND PUSHING E-
NE ACROSS THE AREA INTO THE AFT HOURS. THESE STORMS COULD ALSO BRING
WITH THEM THREAT FOR STRONG WIND GUSTS AND SMALL HAIL...ESPECIALLY
WITH BOUNDARY INTERACTIONS TOWARD THE COAST IF THE EAST COAST SEA
BREEZE IS ABLE TO FORM. THEREFORE HIGH POPS UP TO 70-80 PERCENT
TODAY STILL LOOK GOOD WITH NO MAJOR CHANGES TO THE FORECAST PLANNED.
&&
.AVIATION...VFR THROUGH THE MORNING. INCREASING COVERAGE OF
SHRA/TSRA INTO THE AFT WITH APPROACHING SQUALL LINE OVER THE GULF
AND ADDITIONAL SCT-NMRS CONVECTION THAT FORMS OUT AHEAD OF THIS LINE
THAT BOTH THE WRF AND HRRR MODELS INDICATE. STRONG TO ISO SEVERE
WIND GUSTS AND HAIL POSSIBLE WITH ANY STORMS TODAY. TEMPO IFR/MVFR
CONDS WILL OCCUR WITH ANY CONVECTION TODAY WITH BEST TIMEFRAME FOR
THIS ACTIVITY BTW 18-00Z.
&&
.MARINE...
TODAY-TONIGHT...(PREVIOUS DISCUSSION) SOUTH TO SOUTHWEST WINDS
AROUND 10 KNOTS NEARSHORE AND 10 TO 15 KNOTS OFFSHORE. SEAS 2 TO 3
FEET NEARSHORE AND 3 TO 4 FEET WELL OFFSHORE. SCATTERED TO NUMEROUS
AFTERNOON WEST TO EAST MOVING SHOWERS AND STORMS. FAST MOVING...20
TO 30 MPH...STORMS AGAIN. BOATERS SHOULD KEEP AN EYE TO THE WEST FOR
FAST APPROACHING STORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 85 67 81 62 / 80 50 20 10
MCO 86 67 86 68 / 80 50 30 20
MLB 87 68 82 70 / 80 50 40 20
VRB 88 69 82 69 / 70 50 40 20
LEE 85 67 84 67 / 80 40 20 20
SFB 86 67 85 65 / 80 50 20 20
ORL 86 68 85 68 / 80 50 30 20
FPR 88 69 83 69 / 70 50 50 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
WEITLICH/KELLY
Hazardous weather outlook, Apr 20, 11:50 AM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1250 PM EDT MON APR 20 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-210000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1250 PM EDT MON APR 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
A VERY MOIST ATMOSPHERE COMBINED WITH AN APPROACHING COLD
FRONT...TEAMED WITH COOLER TEMPERATURES IN THE MIDDLE LAYER OF
THE ATMOSPHERE AND A STRONG UPPER LEVEL JET PROVIDING LIFT...WILL
RESULT IN SCATTERED TO NUMEROUS LIGHTNING STORMS THAT WILL LAST
THROUGH SUNSET. SHOWERS AND STORMS ARE EXPECTED TO INCREASE IN
COVERAGE AS THEY WORK THEIR WAY EAST NORTHEAST AT 30 TO 40 MPH.
SOME STORMS ARE EXPECTED TO BECOME SEVERE PRODUCING FREQUENT
LIGHTNING STRIKES...DAMAGING WINDS NEAR 60 MPH...HAIL...AND
LOCALLY HEAVY RAIN.
.RIP CURRENT IMPACT...
LONG PERIOD OCEAN SWELLS WILL PRODUCE A LOW TO MODERATE RISK OF
RIP CURRENTS ESPECIALLY DURING THE AFTERNOON WHEN THE OUTGOING
TIDES ARE AT THEIR STRONGEST. LIFE GUARDS PERFORMED SEVERAL
RESCUES AT AREA BEACHES THIS PAST WEEKEND. ASK THE LIFE GUARDS
ABOUT SURF CONDITIONS AND SWIM NEAR THEM.
.MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS WILL MOVE TOWARD THE EAST NORTHEAST AT 30 TO
35 KNOTS WHICH WILL BRING THEM ACROSS THE INTRACOASTAL AND NEAR
SHORE ATLANTIC WATERS IN THE LATE AFTERNOON AND EARLY EVENING.
SOME OF THE STORMS WILL CONTAIN STRONG WIND GUSTS OF 35 TO 45
KNOTS AND FREQUENT LIGHTNING. BOATERS ON INLAND LAKES...RIVERS AND
THE INTRACOASTAL AND NEARSHORE WATERS SHOULD KEEP AN EYE TO THE
WEST FOR RAPIDLY APPROACHING STORMS AND IMMEDIATELY SEEK SHELTER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LIGHTNING WILL BE THE MAIN HAZARD. A COOL FRONT WILL SETTLE
ACROSS SOUTH FLORIDA TUESDAY AND WEDNESDAY AS HIGHER PRESSURE
BUILDS IN FOR CENTRAL FLORIDA. RAIN CHANCES WILL BE NOTABLY LESS
BUT STILL REMAIN IN THE FORECAST GIVEN DAYTIME HEATING AND
RESIDUAL MOISTURE. SCATTERED SHOWERS AND STORMS WILL ALSO BE IN
THE FORECAST EACH DAY FOR LATE IN THE WEEK AND INTO THE WEEKEND.
THE NEXT FRONT MAY APPROACH OVER THE THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.
KELLY/WIMMER
In the hours before
Special weather statement, Apr 20, 11:27 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1227 PM EDT MON APR 20 2015
FLZ058-059-201715-
OKEECHOBEE FL-ST. LUCIE FL-
1227 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE AND
SOUTHEASTERN OKEECHOBEE COUNTIES UNTIL 115 PM EDT...
AT 1226 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OKEECHOBEE...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TREASURE ISLAND...OKEECHOBEE...TAYLOR CREEK...FOUR SEASONS ESTATES
AND CARLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2717 8088 2716 8089 2717 8091 2719 8091
2720 8094 2722 8095 2722 8097 2723 8099
2725 8098 2725 8099 2756 8062 2756 8060
2733 8039 2720 8066 2721 8068 2719 8068
2717 8073 2721 8079 2720 8083 2714 8087
TIME...MOT...LOC 1626Z 232DEG 32KT 2722 8088
KELLYSpecial weather statement, Apr 20, 11:42 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1242 PM EDT MON APR 20 2015
FLZ059-201745-
ST. LUCIE FL-
1242 PM EDT MON APR 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LUCIE COUNTY UNTIL
145 PM EDT...
AT 1242 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAINT LUCIE WEST...OR OVER PORT SAINT LUCIE...MOVING NORTHEAST
AT 35 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...WALTON...FORT PIERCE...WHITE CITY AND FORT PIERCE
INLET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2727 8021 2731 8023 2734 8027 2728 8024
2728 8022 2727 8024 2726 8023 2726 8028
2723 8029 2725 8032 2721 8030 2721 8040
2738 8053 2753 8031 2747 8029 2746 8032
TIME...MOT...LOC 1642Z 232DEG 32KT 2731 8038
KELLYHail, Martin
- When
- April 20, 12:28 PM EST
- Where
- Martin County, 0.69 mi S of Jensen Beach
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 27.240, -80.230
The Martin County Sheriff's Office relayed a report of quarter-sized hail along the 9200 Block of South Ocean Drive.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wyoming, April 20, 20152 deaths · 25 injured · 1 event
- Hail and Damaging Winds in Georgia, April 20, 2015$4.7 million · 1.75 in hail · 22 events
- Coastal Flood in Maine, April 20 to 21, 2015$160,000 · 3 events
- Hail and Damaging Winds in South Carolina, April 20, 2015$20,000 · 2 in hail · 28 events
- Damaging Winds in Florida, April 20, 2015$34,000 · 55 kt wind · 6 events
- Tornado and Damaging Winds in Florida, April 20, 2015EF1 · 7 events
- Flood and Hail in North Carolina, April 20, 2015$12,000 · 1.75 in hail · 17 events
- Strong Wind in New Jersey, April 20, 2015$17,000 · 9 events
- Strong Wind in New York, April 20, 2015$21,000 · 3 events
- Hail in Pennsylvania, April 20, 20151.5 in hail · 18 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, April 20, 201515 events
- Hail and Damaging Wind in North Carolina, April 20, 20151.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561061.